Bipolar Disorder Community
Lamictal
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Lamictal

I am new to having this disorder, my neurologist started me on Xanax last year and it was working fine, but now that I have been on it for over  a year my symptoms started coming back and worse.  Through elevalution he decided that I was bipolar.  I don't think I am but I do have major mood swings.  So my question is has anybody had any side effects from Lamictal that cause your tongue to feel really tingley and white with small bumps on the back of my tongue.  I called my doctor because today is the first day I started taking it.  He told me he doesn't think it has anything to do with the medication he is giving me.  He thinks I have thrush, I have had that before this is different.  I also take Seroquel at night 50mg.  That really hasn't done much when it comes to the side effects, except the second night I took it I fainted.  It isn't lying when it says to take it at bedtime.  I was just wondering if someone has some advice before I have to take this again in the morning.  Thanks in advance for the advice.
Related Discussions
4 Comments Post a Comment
Blank
Avatar_f_tn
I started Lamictal on November 10, 2007 and seriously I've had to stop it twice already.  Within 2 1/2 weeks I developed white bumps on the side of my tongue.  They were painful.  Then my psychiatrist said "they're herpes", so I go to three different doctors and a dentist and they all say that they are nonherpetic.  Those bumps remained painful in my mouth for 2 months.  They have just recently stopped being painful.  Right around the second time I stopped Lamictal I developed something else on the top of my tongue.  I went to the dentist and he thinks it's thrush.  He told me that the Lamictal likely caused it, but my psychiatrist was all too ready to tell me that he's never heard that before.  I've been using an antifungal dissolving tablet for 6 days now and the thing on the top of my tongue is still bothering me.  I've had it for about a month now.  

I'm getting really frustrated.  I actually went to the manufacter website for Lamictal and sent a complaint.  I also went to the FDA and submitted a report.  I specifically think that Lamictal should be required to show pictures of the mouth sores caused by Lamictal in some patients because I don't think that psychiatrists are qualified to be trying to diagnose mouth sores.  I think that they are so set on believing that the side effects are so uncommon that they fail to realize that a patient might be allergic to the medication and this may be the cause of abnormal reactions.

I did do some researching of my own and I found pictures of people with mouth sores caused by that rash that Lamictal can cause and my mouth problems look nothing like those.  Those were some pretty graphic and horrendous pictures.  I still say that these mouth problems are a result of the Lamictal.  I've never in 30 years had problems with my mouth until 2 weeks after I began taking Lamictal.
Blank
399052_tn?1259624683
I've been taking lamictal for a yr. and have never felt better, i have NOT had any problems/spots on my tounge but i have noticed over time about 6-7 months in my skin was breaking out pretty bad at times which was never a problem for me. I've controled it with washing my face 3 times a day and it's way better than it was. Have you noticed breakouts as well? No MD or site has an answer
Blank
Avatar_f_tn
Hi.  I took Lamictal and Trileptal together for 5 years without a problem, and then one day I began to develop a bad Lamictal rash and had to go off of the lamictal.  I didn't get the bumps in my tongue but I did get them in my ears, bellybutton and other places.  After a while, they started itching, too.

I took Seroquel before, too.  I also fainted when I first took it.  My doctor cut the dose in half for a week and then I started taking a fuller dose without the fainting problem.  That might work for you, but DON'T mess with any dosage of any bipolar medicine without your doctor's supervision.  I only mention this in case you want to talk to your doctor about it.  Good luck to you on your journey.  Sometimes it seems far away, and it is very difficult, but it is possible to get BP under control.
Blank
Avatar_f_tn
I started taking Lamictal about three weeks ago. Started at 50mg for the first two weeks and have been on 100 mg for the last week. About 8 days into taking it, I developed a sore on the inside of my upper lip, then three days later another one in a different place on my lip, and the next day another one. I told my doctor and she told me to stop taking it immediately and come in to have my mouth evaluated. The nurse looked my mouth over and told me that I was probably just having an outbreak of coldsores and had most likely been eating too much acidic foods. I was not satisfied with this answer because I have had the occasional coldsore throughout my life , maybe 1 or 2 a year, and they have never appeared anywhere except in one specific place, the outside of the corners of my mouth on my actual facial skin. I have never had them on the inside of my lips and to get three within a week was unbelievable. Well about a week ago I increased my dose from 50 to 100mg and within 24 hrs my scalp began to itch severely, which then spread to the rest of my body. My body itched so bad for three days that I was missing up to 5 hours of sleep each night, had to take oatmeal baths, slather my body with olive oil, and started popping benadryl all of which only slightly alleviated the itching. It has been 1 week since I upped the dose and the itching has been gone for 2 days, but last night I got another sore inside my lower lip, and this morning woke with one inside my upper lip. Like I said, i have had cold sores before, and I know exactly what they look and feel like, these are not cold sores. They are more like a raw lesion instead of a blister. I am going to call my nurse today and let her know that I am not willing to take this lamictal any more. It is not worth it for me to continue on and wait for a "serious" allergic reaction. She said that only .1% of people get "the rash" and I am not having blistering and peeling of my skin, so I do not have it. I'm sorry, but I do not believe that the other 99.99% of patients are not having any symptoms, I believe it is possible to have more mild reactions, which should still be taken seriously. We should not have to wait until we are on the verge of hospitalization before we are told to stop the lamictal. There are hundreds of other meds out there, and I am going to try something else.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
Avatar_f_tn
Blank
remar
st. louis, MO
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
Avatar_m_tn
Blank
bbaggins
FL
Avatar_f_tn
Blank
Crystal413
VA
Avatar_m_tn
Blank
weaver71
Other